Wisconsin, 2008

Hail in Wisconsin, July 11, 2008

July 11, 2008 · NWS MPX · 1 event in 1 county or zone

Instability ahead of a cold front which moved from the Central Dakotas on the morning of the 11th, to West Central Wisconsin, by the late evening hours, was the prime ingredient for isolated severe weather during this period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Instability ahead of a cold front which moved from the Central Dakotas on the morning of the 11th, to West Central Wisconsin, by the late evening hours, was the prime ingredient for isolated severe weather during this period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 11, 2:08 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 11, 2:08 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
308 AM CDT FRI JUL 11 2008

.DISCUSSION...

CONVECTION SLIDING SOUTHEAST ACROSS THE TWIN CITIES AND ADJOINING
AREAS OF WEST CENTRAL WI ATTM. ACTIVITY IS ALONG A MEANDERING WARM
FRONT FROM KEAU-KMSP-KABR. THE WARM FRONT WILL BE LIFTING
NORTHWARD THIS MORNING AS A STRONG UPPER TROF AND SURFACE COLD
FRONT ADVANCE ACROSS THE DAKOTAS. KEPT SOME POPS IN FOR EASTERN
AREAS OF THE CWA THIS MORNING...WITH MID LEVEL CAP FORMING OVER
THE WESTERN CWA. CURRENT RUC ANAL SHOWING +12 DEG C AT 700MB INTO
WEST CENTRAL MN WITH +14 SPREADING IN BY MID DAY.

THE COLD FRONT OVER THE DAKOTAS WILL PUSH INTO THE WESTERN CWA
AROUND 21Z...REACH THE TWIN CITIES AROUND 03Z AND KEAU BY 08Z.
MAINTAINED LIKELY POPS OVER CENTRAL MN IN THE 21Z-24Z TIME FRAME
AND OVER EASTERN MN AND WEST CENTRAL WI FROM 00Z-06Z. SEVERE
STORMS ARE LIKELY WITH LARGE HAIL AND DAMAGING WINDS. TORNADO
PROBABILITY EQUATIONS SHOWING SOME POTENTIAL OVER NE MN ALONG THE
INTERSECTION OF THE WARM AND COLD FRONT. ANOTHER CONCERN EARLY
TONIGHT WILL BE TORRENTIAL RAINS. EARLY THIS MORNING THERE WERE
LOCATIONS ACROSS CENTRAL MN THAT RECEIVED NEARLY AN INCH IN AN
HOUR WITH PWS JUST OVER AN INCH. THE PW IS FORECAST TO INCREASE
TO AROUND 2 INCHES OVER THE EASTERN TWO-THIRDS OF THE CWA DURING
THE LATE AFTERNOON AND EVENING. HAVE INCLUDED SEVERE WORDING AND
HEAVY RAIN IN THE ZFP/SAF.

KEPT HIGHS IN THE LOWER TO MIDDLE 90S THIS AFTERNOON OVER MUCH OF
THE MN CWA. BEST AREAS TO ACHIEVE MIDDLE 90S WOULD BE OVER
SOUTHWEST MN WHERE LITTLE RAIN HAS FALLEN IN THE PAST DAY.

THINGS BEGIN TO QUIET DOWN LATE TONIGHT IN THE WAKE OF THE FRONT.
STILL BREEZY ON SATURDAY AS A DEEP SURFACE LOW MAKES ITS WAY
ACROSS ONTARIO. A RIDGE OF HIGH PRESSURE WILL THEN OVERSPREAD THE
CWA SUNDAY AND MONDAY WITH SEASONAL TEMPERATURES AND DRY WEATHER.

NOT MUCH TIME TO LOOK AT LATER PERIODS...BUT THUNDERSTORMS SHOULD BE
RETURNING TO THE WESTERN CWA ON TUESDAY AND ACROSS THE REST OF THE
FA TUESDAY NIGHT. THE THREAT FOR STORMS WILL LINGER IN THE MIDDLE
OF THE WEEK AS A FRONTAL BOUNDARY BECOMES STATIONARY ACROSS THE
FA. 00Z ECMWF PAINTING A PRETTY WET/STORMY PERIOD.

&&

.AVIATION... /06Z TAF ISSUANCE/

MAIN CONCERN IS CONVECTIVE POTENTIAL DURG MUCH OF THE TAF PD.
COMPLEX MOVING INTO WC MN AT THIS TIME...AND SHOULD MOVE
EAST/SOUTHEAST ALONG WARM FRONT/INSTABILITY GRADIENT ACROSS
SOUTHERN MINNESOTA.  THIS WOULD AFFECT ARE NORTH OF A LINE FROM
KAQP-KMSP-KEAU.  STRONG WIND GUSTS...HAIL AND HEAVY RAIN MAIN
THREATS.  WILL MENTION TSRA AT MOST LOCATIONS THROUGH 10-12Z.
THEN REDEVELOPMENT ALONG COLD FRONT DURING THE AFTERNOON AS WELL.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/DWE
Hazardous weather outlook, Jul 10, 11:21 PM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1221 AM CDT FRI JUL 11 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1221 AM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL AND HEAVY
RAINFALL ARE POSSIBLE ACROSS MOST CENTRAL MINNESOTA INTO WEST
CENTRAL WISCONSIN OVERNIGHT. AN AREA OF STORMS WILL MOVE ACROSS
WESTERN MINNESOTA THROUGH ABOUT 2 AM...AND INTO WEST CENTRAL
WISCONSIN AFTER 4 AM. HEAVY RAINS ASSOCIATED WITH THE STRONGER
THUNDERSTORMS WILL CAUSE SOME PONDING OF WATER IN LOW LYING
AREAS..THAT ARE PRONE TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE INTO WESTERN MINNESOTA FRIDAY AFTERNOON
AND REACH EASTERN AREAS OF THE STATE BY EVENING. THE COLD FRONT
WILL THEN MOVE ACROSS WEST CENTRAL WISCONSIN FRIDAY NIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT LATE FRIDAY
AFTERNOON AND PASS ACROSS EASTERN MINNESOTA AND WEST CENTRAL
WISCONSIN DURING THE EVENING. SEVERE STORMS WITH LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE. THERE WILL ALSO BE TORRENTIAL
DOWNPOURS WITH THE STORMS.

THUNDERSTORMS WILL BE POSSIBLE AGAIN ACROSS MUCH OF THE OUTLOOK
AREA AROUND THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT AND
FRIDAY AFTERNOON AND EVENING.

In the hours before

Local storm report, Jul 10, 11:41 PM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1241 AM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 AM     TSTM WND GST     MADISON                 45.01N 96.19W
07/11/2008  M58 MPH          LAC QUI PARLE      MN   AWOS

&&

KAT
Special weather statement, Jul 10, 11:45 PM CST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1245 AM CDT FRI JUL 11 2008

MNZ043-049>051-110645-
BENTON-MORRISON-SHERBURNE-STEARNS-
1245 AM CDT FRI JUL 11 2008

...SIGNIFICANT WEATHER ALERT FOR BENTON...MORRISON...SHERBURNE AND
STEARNS COUNTIES UNTIL 145 AM CDT...

AT 1243 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF RANDALL TO
AVON. THESE STORMS WERE MOVING EAST AT 39 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

PEOPLE IN BENTON...MORRISON...NORTHEASTERN STEARNS AND NORTHWESTERN
SHERBURNE COUNTIES...INCLUDING THE CITIES OF AVON...HOLDINGFORD...
SOBIESKI...LITTLE FALLS...COLLEGEVILLE...ST JOSEPH...ROYALTON...ST
STEPHEN...PLEASANT LAKE AND RICE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 10, 11:46 PM CST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1246 AM CDT FRI JUL 11 2008

MNZ057-110645-
KANDIYOHI-
1246 AM CDT FRI JUL 11 2008

...SIGNIFICANT WEATHER ALERT FOR KANDIYOHI COUNTY UNTIL 145 AM CDT...

AT 1243 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES SOUTHWEST OF REGAL. THIS STORM WAS MOVING EAST
AT 45 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PEOPLE IN KANDIYOHI COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 11, 12:32 AM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
132 AM CDT FRI JUL 11 2008

MNZ051-059-110715-
SHERBURNE-WRIGHT-
132 AM CDT FRI JUL 11 2008

...SIGNIFICANT WEATHER ALERT FOR SHERBURNE AND WRIGHT COUNTIES UNTIL
215 AM CDT...

AT 130 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ST AUGUSTA TO KIMBALL.
THESE STORMS WERE MOVING EAST AT 31 MPH.

HAIL UP TO DIME SIZE...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SOUTH HAVEN.
  CLEAR LAKE.
  HASTY.
  ENFIELD.
  SILVER CREEK.
  MONTROSE.
  DELANO.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Jul 11, 12:36 AM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
136 AM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 AM     HAIL             7 N HILLMAN             46.11N 93.89W
07/11/2008  M1.00 INCH       MORRISON           MN   TRAINED SPOTTER

&&

DWE
Special weather statement, Jul 11, 1:39 AM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
239 AM CDT FRI JUL 11 2008

MNZ060>062-066>070-110845-
ANOKA-CARVER-DAKOTA-HENNEPIN-MCLEOD-RAMSEY-SCOTT-SIBLEY-
239 AM CDT FRI JUL 11 2008

...SIGNIFICANT WEATHER ALERT FOR ANOKA...CARVER...DAKOTA...
HENNEPIN...MCLEOD...RAMSEY...SCOTT AND SIBLEY COUNTIES UNTIL 345 AM
CDT...

AT 238 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ST FRANCIS TO MOUND TO 5
MILES SOUTHWEST OF NEW AUBURN. THESE STORMS WERE MOVING EAST AT 40
MPH.

PEA SIZE HAIL AND WINDS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS.
STRONG WINDS TO 45 MPH MAY ALSO OCCUR BEHIND THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MINNEAPOLIS.
  ST. PAUL.
  ANOKA.
  EDEN PRAIRIE.
  CHASKA.
  LAKE MINNETONKA.
  SHAKOPEE.
  EAGAN.
  BURNSVILLE.
  BLOOMINGTON.
  PLATO.
  COATES.
  WOODLAND.
  OAK PARK.
  SPRING LAKE PARK.
  LEXINGTON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

MDB

The radar

The Duluth radar (KDLH), 169 km away, was scanning. The volume nearest the first event began at 08:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rusk

When
July 11, 3:13 AM CST
Where
Rusk County, Appolonia
Measured
1 in hail
Reported by
Public
Coordinates
45.450, -91.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139349.